Public Health Alert: Five Fentanyl Overdoses in Kingston Area

in Releases by

handful of pills

KFL&A Public Health is issuing an alert to warn residents about five fentanyl overdoses that have occurred in the Hastings and Prince Edward County and Kingston, Frontenac and Lennox & Addington areas over the past two days.

People who overdosed required paramedical services and further resuscitation in the hospital. One suffered a seizure.

The dangerous and powerful drug, known as Bootleg Fentanyl, is present in the illicit drug market in the KFL&A area. The pill, patch, or power formulations of Bootleg Fentanyl is up to 100 times more toxic than morphine, and because it is produced and distributed exclusively by an illegal market, there is no control over the drug’s purity or quality.

Counterfeit pills can be manufactured to look almost identical to prescription opioids (i.e., Oxycontin, Percocet) and other medications. Obtaining drugs from a source such as a friend, ordering online, or a drug dealer is very risky and potentially life-threatening because of the risk of fentanyl contamination. There is no way to know what is in them or how toxic they may be.

Bootleg Fentanyl kills people. There have been deaths from fentanyl within the Kingston, Frontenac, and Lennox & Addington area within the past year. In 2015, the drug was responsible for 270 deaths in Alberta, and British Columbia has declared a public health emergency in April of 2016 over the surge in opioid-overdose deaths, many from Bootleg Fentanyl. As little as 2 milligrams of powder (approximately 2 grains of salt) of Bootleg Fentanyl can be deadly for an individual.

Bootleg Fentanyl is being incorporated into many popular street-acquired drugs, and most users are unaware of its presence. In Ontario, Bootleg Fentanyl has been detected in cocaine, heroine, and crystal meth, as well as being pressed into counterfeit prescription pills and being sold as Percocet and OxyContin.

Common street names include: Faded 80’s, K22’s, A215’s, Greenies, Green Beans, Beans, Green Apples, Apples, or Fake Oxy.

KFL&A Public Health is urging residents to remain vigilant in taking the necessary precautions to mitigate the risks associated with overdose. Individuals having an overdose from pain medications, such as Fentanyl, will have one or more of the following signs or symptoms:

  • unresponsive or doesn’t wake up easily,
  • breathing is slow or not present,
  • nails and lips are blue,
  • the body is limp,
  • the person is choking or throwing up,
  • the person is making gurgling or snoring sounds, and
  • the skin is cold and clammy.

An overdose is a medical emergency. Anyone that suspects or witnesses an overdose should call 9-1-1, even if Naloxone has been administered.

naloxone

Individuals at risk of experiencing an overdose should receive training in how to use Naloxone, a drug that can reverse the effects of an overdose. After administration, Naloxone allows time for the individual to be transported to a hospital to receive immediate medical treatment to save their life.

Naloxone kits are available, free-of-charge, at Kingston Street Health Centre (115 Barrack Street in Kingston) as well as at local pharmacies.

More information about naloxone and local treatment resources can be found at www.kflaph.ca/naloxone.

Additional information on Fentanyl is available at www.drugsfool.ca.


Release and Naloxone image source: kflapublichealth.ca
Photo: v1ctor Casale (cc)